Alert archive / Georgia / Special Weather Statements in 2024

Special Weather Statement, NWS Atlanta, GA

August 16, 2024Murray County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 16, 2024, 6:21 PM EDT for Murray County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 6:21 PM EDT (22:21 UTC)
Expired
Aug 16, 2024, 6:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.00 in
Wind
40

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS82 KFFC 162221
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Fri Aug 16 2024
 
GAZ004>007-162245-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
621 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of northwestern Gilmer,
Murray, northeastern Whitfield and west central Fannin Counties
through 645 PM EDT...

At 621 PM EDT, a strong thunderstorm was over Beaverdale, or 9 miles
northwest of Chatsworth, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and 
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Heavy rain may cause temporary 
         street flooding especially in poor drainage areas.

Locations impacted include...
Chatsworth, Varnell, Eton, Crandall, Sumac, Jones Mill, Gregory,
Conasauga Lake, Beaverdale, Dawnville, Cisco, Mountaintown, and Fort
Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3491 8452 3476 8453 3467 8467 3485 8497
      3499 8488 3499 8479
TIME...MOT...LOC 2221Z 297DEG 15KT 3490 8485 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:51 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 16, 2:51 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
251 PM EDT Fri Aug 16 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 207 PM EDT Fri Aug 16 2024

Current satellite loop shows mostly fair weather CU across north and
central GA with the incoming frontal boundary moving SE across
western TN. This frontal boundary is very weak and is expected to
fall apart as it pushes into the ATL area later tonight. The models
show the front moving into NW GA around 00z them moving the next
into the ATL area a few hours later. Mainly areas north of an ATL to
AHN line will see some precipitation this evening/tonight but the
boundary is expected to stall across central GA tonight. This will
allow things to get fired up again Sat across the area before a
second wave moves in and pushes everything south of the area through
Mon. Right now there is a marginal chance of severe storms
developing as this boundary moves into NW GA this evening but the
latest model runs are showing this system weakening as it moves in.
Would not be surprised to see an isolated severe storms or two but
not expecting much organization with this system. The hi-res models
have been fairly  consistent with bringing a cluster of storms into
NW GA right before 00Z and weakening them as they move into the ATL
area through 04-08z. The main severe weather hazard should be
damaging wind gusts and frequent lightning strikes with any storms
that develop.

Additional storms are likely along and ahead of the front on
Saturday, with timing a bit earlier than today. Lapse rates will
remain weak, but surface instability remains plentiful. Strong
storms continue possible, with an isolated severe thunderstorm not
out of the question.

01

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 207 PM EDT Fri Aug 16 2024

At a glance:

  - Cold front will keep storm chances in place Sunday

  - Cooler and drier conditions will follow through midweek

Closed low over the Great Lakes will still dominate the weather
pattern early in the extended, with associated cold front
lingering across central Georgia. By Sunday morning, expect the
boundary to lose its robustness, but as it slowly meanders south
and east (and out of the area), could see diurnal influence
driving some isolated isolated storms through Sunday afternoon.

Northwest flow in the wake of the frontal passage will supply much
cooler and drier conditions to the state. High pressure over the
Southwest CONUS and longwave trough along the eastern seaboard
will provide a channel for the cooler, continental airmass to
funnel into the area. Aside from brief, lingering moisture as the
Sunday weather exits, the remaining long term is PoP-free through
Thursday. Crisp, 'false fall' mornings can be expected as early as
Tuesday morning with a return to lows in the 60s over much of the
area, and 50s for the higher elevations. Slightly lower highs are
also expected, but with temperatures still in the mid-80s to low
90s, the difference may not be as noticeable. For those
interested, June 11 was the last time KATL had a low temperature
in the mid 60s.

31

&&

.AVIATION...
(18Z TAFS)
Issued at 148 PM EDT Fri Aug 16 2024
VFR conditions to start this TAF set with precip and MVFR
conditions moving in just after sunset. Still expecting the front
to move down from TN this evening and push SHRA/TSRA into the TAF
sites between 01z-05z. This front is expected to diminish once it
moves through the ATL/AHN areas so only went with VCSH in the CSG
and MCN TAFs. Ceilings and VSBYs will get down into the MVFR
range when the precip moves in. Will see another round of
SHRA/TSRA Sat afternoon but they will develop after 18z. Winds
will stay mainly out of the SW until the front moves through then
turning to the NW. Wind speeds will stay 10kt or less except some
higher gust in and around any convective storms.

//ATL Confidence...18Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  95  71  92 /  10  30  30  10
Atlanta         73  95  72  92 /  30  50  50  20
Blairsville     66  88  65  83 /  50  40  60  40
Cartersville    72  95  70  91 /  40  50  50  30
Columbus        75  96  74  96 /  10  50  40  20
Gainesville     72  94  71  89 /  30  40  50  20
Macon           71  94  72  94 /   0  40  40  10
Rome            72  94  71  90 /  50  60  60  40
Peachtree City  72  94  71  92 /  20  50  50  20
Vidalia         70  93  74  95 /   0  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....31
AVIATION...01
Hazardous weather outlook, Aug 16, 2:23 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
223 PM EDT Fri Aug 16 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
223 PM EDT Fri Aug 16 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
and evening across portions of north Georgia. Some storms may
become strong to severe and capable of producing isolated damaging
wind gusts, frequent lightning, and locally heavy rainfall
supportive of isolated instances of flash flooding. A Slight
Risk (level 2 out of 4) of excessive rainfall and a Marginal Risk
(level 1 out of 5) of severe weather are in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

On Saturday and Sunday, isolated to scattered thunderstorms are
possible across a majority of the state. A Marginal Risk (level 1
out of 5) of severe weather is in effect both days. The primary
hazards associated with the strongest storms each day will be
damaging wind gusts, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 16, 5:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT Fri Aug 16 2024

GAZ002>004-162230-
Whitfield GA-Catoosa GA-Walker GA-
555 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of Catoosa, Whitfield
and northeastern Walker Counties through 630 PM EDT...

At 554 PM EDT, a strong thunderstorm was over Blue Spring, or 7 miles
west of Ringgold, moving southeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dalton, Ringgold, Fort Oglethorpe, Chickamauga, Varnell, Tunnel Hill,
Chattanooga Valley, Noble, Lakeview, Wood Station, Indian Springs,
Rocky Face, Blue Spring, Fairview, Mill Creek, Boynton, Beaumont,
Dawnville, Villanow, and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3487 8482 3486 8483 3486 8484 3485 8484
      3484 8485 3483 8485 3481 8486 3461 8501
      3461 8505 3462 8505 3461 8506 3484 8538
      3499 8526
TIME...MOT...LOC 2154Z 302DEG 25KT 3488 8524

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 6:11 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT Fri Aug 16 2024

GAZ001-002-011-162245-
Chattooga GA-Walker GA-Dade GA-
611 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of Walker, southwestern
Dade and north central Chattooga Counties through 645 PM EDT...

At 610 PM EDT, a strong thunderstorm was over Sulpher Springs, or 11
miles southwest of Trenton, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lafayette, Trion, La Fayette, Naomi, Center Post, Rising Fawn,
Linwood, Suttles Mill, Noble, Cooper Heights, and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3484 8520 3478 8520 3477 8517 3474 8516
      3472 8517 3472 8515 3467 8514 3451 8525
      3459 8553 3482 8557
TIME...MOT...LOC 2210Z 277DEG 26KT 3472 8559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 6:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT Fri Aug 16 2024

GAZ006-162245-
Fannin GA-
616 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of northwestern Fannin
County through 645 PM EDT...

At 615 PM EDT, a strong thunderstorm was over Big Frog Mountain, or 9
miles southwest of Ducktown, moving east at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Blue Ridge, Morganton, Mineral Bluff, Jones Mill, Higdon, Colwell,
Cohutta Wilderness, and Epworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3499 8421 3479 8425 3481 8433 3482 8433
      3483 8436 3484 8437 3484 8440 3486 8442
      3485 8452 3488 8462 3499 8461
TIME...MOT...LOC 2215Z 279DEG 19KT 3497 8453

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 16, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Fri Aug 16 2024

GAZ004>007-162245-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
621 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of northwestern Gilmer,
Murray, northeastern Whitfield and west central Fannin Counties
through 645 PM EDT...

At 621 PM EDT, a strong thunderstorm was over Beaverdale, or 9 miles
northwest of Chatsworth, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Chatsworth, Varnell, Eton, Crandall, Sumac, Jones Mill, Gregory,
Conasauga Lake, Beaverdale, Dawnville, Cisco, Mountaintown, and Fort
Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3491 8452 3476 8453 3467 8467 3485 8497
      3499 8488 3499 8479
TIME...MOT...LOC 2221Z 297DEG 15KT 3490 8485

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:55 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield35 min
Aug 16, 6:11 PM EDTSpecial Weather StatementFFCWalker34 min
Aug 16, 6:16 PM EDTSpecial Weather StatementFFCFannin29 min
Aug 16, 6:37 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Gilmer, Gordon, Murray, Whitfield23 min
Aug 16, 6:43 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon32 min
Aug 16, 6:50 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Union25 min
Aug 16, 7:19 PM EDTSpecial Weather StatementFFCBartow, Floyd26 min
Aug 16, 7:32 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Gilmer, Pickens28 min
Aug 16, 7:50 PM EDTSpecial Weather StatementFFCBartow, Haralson, Paulding, Polk25 min

Nearby

Special Weather Statements in Georgia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.